Georgia, 2009Damaging Winds in Georgia, August 5, 2009
August 5, 2009 · NWS CAE · 3 events in 2 counties and zones
Scattered thunderstorms produced some large hail and wind damage across the entire CWA. Trees and powerlines were down and quarter size hail was reported in some locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms produced some large hail and wind damage across the entire CWA. Trees and powerlines were down and quarter size hail was reported in some locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 5, 12:19 PM EST, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 5, 12:19 PM EST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
119 PM EDT WED AUG 5 2009
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA LATE THIS AFTERNOON
AND EVENING BRINGING A CHANCE OF THUNDERSTORMS. UPPER LEVEL
RIDGING WILL BUILD INTO THE REGION FOR THE WEEKEND. THE RIDGE WILL
WEAKEN TUESDAY AS ANOTHER COLD FRONT APPROACHES FROM THE
NORTHWEST.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STRONG SURFACE HEATING ALREADY TAKING PLACE TODAY UNDER SUNNY
SKIES...AND TEMPERATURES HAVE RESPONDED ACCORDINGLY...ALREADY
PUSHING INTO THE UPPER 80S PRIOR TO 11 AM. LATEST SPC MESOANALYSIS
PAGE SHOWING LIFTED INDEX VALUES OF -8C ALREADY IN THE CSRA.
INSTABILITIES ARE EXPECTED TO BE EXTREMELY HIGH THIS AFTERNOON BUT MOISTURE
AND FORCING ARE NOT IDEAL AND WILL LIMIT THE EXTENT OF
CONVECTION...AT LEAST THROUGH MID AFTERNOON. THERE IS SHORTWAVE
ENERGY MOVING THROUGH TENNESSEE WHICH WILL TRANSLATE EASTWARD
TOWARDS 00Z AND THIS WILL LIKELY TRIGGER CONVECTION IN THE UPSTATE
AND INTO THE MIDLANDS PRODUCING BETTER COVERAGE THIS EVENING.
PRECIPITABLE WATER VALUES ARE CURRENTLY AROUND 1.25 INCHES...BUT
SHOULD INCREASE LATE AFTERNOON INTO THIS EVENING. SPC CONTINUES TO
OUTLOOK THE FORECAST AREA IN A SLIGHT RISK OF SEVERE STORMS.
SOUNDING ANALYSIS FOR THIS AFTERNOON REVEALS AN INVERTED V SHAPE
WHICH WOULD RESULT IN THE MAIN RISK WITH STORMS BEING DAMAGING
WINDS. SOME COOLER MID LEVEL AIR WILL ALSO INCREASE THE THREAT FOR
LARGE HAIL WITH THE STRONGER STORMS.
CURRENT FORECAST LOOKS TO BE ON TRACK WITH CHANCE POPS THIS
AFTERNOON AND THE GREATER THREAT FOR COVERAGE BEING THIS EVENING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
MODELS IN GOOD AGREEMENT IN THE SHORT TERM. STRONG SHORT WAVE
WITH UPPER LEVEL TROUGH WILL MOVE THROUGH THE AREA TONIGHT AND
EARLY THURSDAY. SAT PIX SHOWING SEVERAL LINES OF CONVECTION
DEVELOPING OVER GA AND SC. NOT MUCH WIND SHEAR BUT INVERTED V IN
BUFKIT PRESENTS CHANCE FOR DOWNBURST WINDS AND HIGH PW VALUES
BRING A RISK OF LOCALLY HEAVY RAINS. THE UPPER LEVEL RIDGE TO THE
WEST WILL BEGIN TO BUILD INTO THE AREA THURSDAY NIGHT AND WILL
BRING A DRIER AIRMASS INTO THE REGION. WILL HAVE CHANCE POPS
TONIGHT AND GRADUALLY DIMINISHING FROM THE NORTHWEST THURSDAY.
HIGHS IN THE THE UPPER 80S TO LOWER 90S AND LOWS 70 TO 75.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
ECMWF AND 12Z GFS CONTINUING TO SHOW MID/UPPER LEVEL RIDGE
BUILDING OVER THE SOUTHEASTERN PART OF THE COUNTRY FOR THE END OF
THE WEEK INTO EARLY NEXT WEEK. THIS WILL SUPPORT LIMITED
CONVECTION AND HOT TEMPERATURES. THE UPPER RIDGE TRIES TO SLOWLY
BREAKS DOWN BY TUESDAY AS SHORTWAVE ENERGY APPROACHES FROM THE
NORTHWEST. WILL BRING SLIGHT CHANCE POPS BACK INTO THE AREA TUE
AND WED.
&&
.AVIATION /18Z WEDNESDAY THROUGH SUNDAY/...
CONVECTION IS BEGINNING TO DEVELOP ACROSS THE AREA AND IS LIKELY
TO IMPACT TERMINALS DURING THE 18Z-03Z TIME FRAME. VFR CONDITIONS
OUTSIDE OF THUNDERSTORMS...WITH TEMPORARY IFR VISIBILITIES IN
TSRA. LINE OF STORMS SHOULD IMPACT AGS/DNL AROUND 19Z-21Z AND
CAE/CUB/OGB AFTER 20Z. LEFTOVER CONVECTIVE DEBRIS CLOUDS ARE
EXPECTED THIS EVENING AROUND 10000 FT...BUT SHOULD DISSIPATE BY
DAWN THURSDAY. WINDS WILL GENERALLY BE LIGHT OUT OF THE WEST TO
SOUTHWEST THROUGH THE PERIOD...EXCEPT FOR STRONG GUSTS IN STORMS
THIS AFTERNOON AND EVENING. COULD BE SOME MVFR FOG AT AGS/OGB
DURING THE PREDAWN HOURS...AND VISIBILITIES COULD BE LOWER AT
OTHER TERMINALS DEPENDING ON RAINFALL THIS AFTERNOON/EVENING.
EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
SYNOPSIS...SJN
NEAR TERM...SJN
SHORT TERM...SJN
LONG TERM...SJN
AVIATION...HC
Hazardous weather outlook, Aug 5, 3:44 AM EST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
444 AM EDT WED AUG 5 2009
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
444 AM EDT WED AUG 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA
FROM THE NORTHWEST LATER TODAY. ISOLATED SEVERE STORMS ARE
POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS WITH THE
THREAT OF DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 11:32 AM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1232 PM EDT WED AUG 5 2009
GAZ040-SCZ018-051730-
LINCOLN-MCCORMICK-
1232 PM EDT WED AUG 5 2009
...A STRONG THUNDERSTORM WAS AFFECTING LINCOLN AND MCCORMICK
COUNTIES...
AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF TIGNALL...OR NEAR THE
GILLS POINT AREA OF LAKE THURMOND...MOVING SOUTHEAST AT AT 10 MPH.
WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE
THURMOND...ESPECIALLY LIGHTNING. YOUR BEST COURSE OF ACTION DURING A
THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN
LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM
UNGROUNDED METAL OBJECTS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LCV
Local storm report, Aug 5, 12:52 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
152 PM EDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 9 E CAMDEN 34.26N 80.45W
08/05/2009 E0.75 INCH KERSHAW SC PUBLIC
PENNY SIZE HAIL REPORTED ALONG LUCKNOW ROAD NEAR STOKES
ROAD. TREE LIMBS ALSO REPORTED DOWN ON THE ROADWAY.
&&
HCLocal storm report, Aug 5, 1:51 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 6 S CALLISON 33.93N 82.12W
08/05/2009 E0.75 INCH EDGEFIELD SC PUBLIC
&&
HCLocal storm report, Aug 5, 2:41 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
341 PM EDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 1 S MOUNT CARMEL 33.99N 82.51W
08/05/2009 MCCORMICK SC POST OFFICE
TREES REPORTED DOWN ACROSS THE ROAD ON HWY 81.
&&
HCLocal storm report, Aug 5, 2:43 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 4 S CALLISON 33.96N 82.13W
08/05/2009 E1.00 INCH MCCORMICK SC PUBLIC
NICKEL TO QUARTER SIZE HAIL REPORTED.
&&
HCThunderstorm Wind, McDuffie
- When
- August 5, 3:07 PM EST to 3:15 PM EST
- Where
- McDuffie County, 1.41 mi ENE of Thmson McDuffee Arpt to 3.08 mi NE of Wrightsboro
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Department of Highways
- Coordinates
- 33.537, -82.497
DOT reported trees down on Stagecoach and MacElroy roads.
Thunderstorm Wind, McDuffie
- When
- August 5, 3:15 PM EST
- Where
- McDuffie County, 1.34 mi ESE of Thmson McDuffee Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.520, -82.500
Chevron gas station on hwy 78 at I-20 reported trees down along the highway.
Thunderstorm Wind, Columbia
- When
- August 5, 3:40 PM EST
- Where
- Columbia County, 0.9 mi NW of Leah
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.680, -82.340
Little River Marina reported large limbs down across the road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, August 5, 20091 death · 1 event
- Heat in California, August 5, 20091 death · 1 event
- Flash Flood and Hail in Arkansas, August 5, 20091 injured · $1.5 million · 70 kt wind · 31 events
- Flash Flooding and Hail in Arkansas, August 5, 2009$552,000 · 3 in hail · 17 events
- Flood and Lightning Strikes in Rhode Island, August 5, 20099 injured · $20,000 · 3 events
- Damaging Winds in Texas, August 5, 20091 injured · $196,000 · 65 kt wind · 13 events
- Hail and Damaging Winds in South Carolina, August 5, 20093 injured · $55,000 · 1 in hail · 22 events
- Hail and Damaging Winds in North Carolina, August 5, 2009$100,000 · 60 kt wind · 27 events
- Hail and Damaging Winds in North Carolina, August 5, 2009$41,000 · 55 kt wind · 40 events
- Hail and Damaging Winds in Oklahoma, August 5, 2009$83,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Virginia, August 5, 2009$34,000 · 55 kt wind · 32 events
- Hail and Damaging Winds in Kansas, August 5, 2009$90,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177464, 177463, 177462.